Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Birmingham, AL

January 6, 2009Blount County, Etowah County, St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jan 6, 2009, 6:56 PM CST for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 6, 2009, 6:56 PM CST (00:56 UTC)
Expired
Jan 6, 2009, 10:00 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 7:00 PM CSTFLASH FLOODGadsden, ALPREVIOUS HEAVY RAIN AND SOME ADDITIONAL MODERATE RAIN KEPT THE FLASH FLOODING GOING ACROSS ETOWAH COUNTY. NUMEROUS LOCAL STREAMS WERE OUT OF THEIR BANKS AND SEVERAL ROADWAYS WERE STILL IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 070056
FFWBMX
ALC009-055-115-070400-
/O.NEW.KBMX.FF.W.0007.090107T0056Z-090107T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST TUE JAN 6 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...BLOUNTSVILLE...
  ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SPRINGVILLE...ODENVILLE...  
  ETOWAH COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN...

* UNTIL 1000 PM CST

* AT 651 PM CST...LOCAL EMA OFFICIALS REPORTED CONTINUED FLOODING 
FROM RECENT HEAVY RAINFALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
  GROVE...SUSAN MOORE...STEELE...SNEAD...ROSA...REECE CITY...
  NOCCALULA FALLS...NECTAR...MARGARET...LOCUST FORK...GADSDEN MALL...
  FAIRVIEW...BROOKSVILLE...ATTALLA...ASHVILLE...ALTOONA AND ALLGOOD

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3377 8651 3394 8674 3420 8648 3409 8634
      3415 8617 3415 8599 3394 8601 3387 8613
      3351 8630 3359 8648

$$
KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 6:00 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 6, 6:00 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST TUE JAN 6 2009

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THIS AFTERNOON. CURRENTLY...A WARM FRONT IS DRAPED ACROSS NORTHEAST
CENTRAL ALABAMA...NORTH OF A LINE FROM GADSDEN TO BIRMINGHAM...TO A
SURFACE LOW AND COLD FRONT ACROSS WESTERN ALABAMA. AT THIS
TIME...COLD FRONT HAS PUSHED EAST OF A LINE FROM TUSCALOOSA TO
MERIDIAN MISSISSIPPI. THIS STORM SYSTEM WILL CONTINUE TO SLOWLY
SHIFT EASTWARD TONIGHT...SPREADING SHOWERS AND THUNDERSTORMS
EASTWARD AS WELL. AHEAD OF THIS SYSTEM...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE
ENVIRONMENT. LOCATIONS ACROSS THE SOUTH THIS AFTERNOON WARMED INTO
THE MID 70S...AND SCATTERED SHOWERS ARE DEVELOPING ACROSS THE
SOUTHEASTERN HALF OF THE FORECAST AREA.

THERE IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ALONG THE
FRONT. IF ANY STORMS CAN GET GOING ACROSS THE SOUTHEAST...A FEW OF
THOSE COULD ALSO BE STRONG TO SEVERE. SEE BHMHWOBMX FOR FURTHER
DETAILS ON THE SEVERE THREAT.

14

.LONG TERM...WEDNESDAY THROUGH MONDAY.

LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH ON WEDNESDAY...THE
FINAL KICK TO CLEAR US OUT. A FEW SHOWERS ARE EXPECTED DURING THE
DAY. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT IS A TEMPERATURE
FORECAST AND USED A BLEND OF GUIDANCE...THICKNESS AND GENEROUS
TWEAKING TO GET AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES.

HIGH PRESSURE WILL SHIFT OFF THE EAST COAST FRIDAY NIGHT WITH
MODEST RETURN FLOW AHEAD OF ANOTHER COLD FRONT WHICH IS SCHEDULED
TO ARRIVE ON SATURDAY. A FEW SCATTERED SHOWERS WILL BE POSSIBLE
FROM LATE SATURDAY MORNING THROUGH THE EARLY EVENING. THE AIRMASS
BEHIND THIS FRONT SHOULD BE COOL ENOUGH TO KEEP US AT OR SLIGHTLY
BELOW CLIMATOLOGICAL AVERAGE THROUGH MONDAY.

SOME UNCERTAINTIES WITH PRECIPITATION CHANCES AT THE END OF THE
PERIOD. THE GFS CONTINUES ADVERTISING A LOW COMING OUT OF THE
WESTERN GULF BRINGING US ANOTHER GOOD ROUND OF RAIN...OR SOMETHING
WINTRY...ON TUESDAY...WHILE THE ECMWF KEEPS US DRY. ENSEMBLES TEND
TO FAVOR THE ECMWF HERE.

88

&&

.AVIATION...00Z TAF DISCUSSION.

A LINE OF SHOWERS WILL IMPACT MGM AND TOI THROUGH 02Z LIKELY
RESULTING IN NORTHWESTERLY WIND UP TO 30 KT...AND BRIEF HEAVY
RAINFALL.  BEHIND THE LINE LIGHT TO MODERATE RAINFALL WILL CONTINUE
AT ALL SITES FOR MOST OF THE NIGHT WITH NORTHWESTERLY FLOW LESS THAN
10 KNOTS.  CEILINGS WILL RANGE FROM 500 TO 2000 FEET OVERNIGHT.
TOMORROW...ONLY LIGHT RAIN WILL LINGER AND CEILINGS WILL GRADUALLY
IMPROVE.  WINDS WILL INCREASE TO AROUND 10 KNOTS ACROSS ALL OF
CENTRAL ALABAMA WITH GUSTS UP TO 20 KNOTS.  BY 00Z ALL CEILINGS
SHOULD BE ABOVE 6000 FEET.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  51  33  52  32 / 100  50  10  10   0
ANNISTON    49  54  35  54  33 / 100  50  10  10   0
BIRMINGHAM  47  52  38  55  36 / 100  40  10  10   0
TUSCALOOSA  47  54  37  58  35 / 100  30   0   0   0
CALERA      48  53  37  57  36 / 100  40   0   0   0
AUBURN      53  56  38  57  37 / 100  50   0   0   0
MONTGOMERY  54  57  36  61  37 / 100  40   0   0   0
TROY        55  59  39  63  34 /  90  30   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM TODAY NORTH OF LINE FROM
ALICEVILLE...TO BIRMINGHAM...TO CENTRE.
LAKE WIND ADVISORY UNTIL 9PM TONIGHT SOUTH OF A LINE FROM
LIVINGSTON...TO CLANTON...TO LAFAYETTE.

&&
Hazardous weather outlook, Jan 6, 2:22 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CST TUE JAN 6 2009

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
222 PM CST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TORNADOES AND DAMAGING WINDS ARE POSSIBLE NEAR AND ALONG
THE INTERSTATE 59 CORRIDOR THROUGH 8 PM. FOR AREAS FURTHER SOUTH...
SOUTH OF A LINE FROM SELMA TO HEFLIN...THESE HAZARDS ARE POSSIBLE
GENERALLY FROM 6 PM UNTIL MIDNIGHT.

LOCALLY HEAVY RAINFALL PRODUCING FLASH FLOODING REMAINS POSSIBLE
NEAR AND NORTH OF THE INTERSTATE 59 CORRIDOR. SEVERAL OF INCHES OF
RAIN HAS ALREADY OCCURRED IN THE PAST 24 HOURS...AND FLASH
FLOODING IS LIKELY AS AN ADDITIONAL 2 INCHES OF RAIN IS POSSIBLE
THIS AFTERNOON AND TONIGHT.

BREEZY CONDITIONS ARE EXPECTED THE REMAINDER OF THE AFTERNOON HOURS.
THE WINDS WILL BE STRONGEST ALONG AND SOUTH OF INTERSTATE 20.
MAXIMUM WINDS GUSTS WILL APPROACH THE 30 TO 35 MPH RANGE...
ESPECIALLY ON OPEN WATERWAYS. THE WINDS WILL SUBSIDE EARLY THIS
EVENING. BE ESPECIALLY CAUTIOUS IF TRAVELING IN AN EAST TO WEST
DIRECTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN MISSISSIPPI AND NORTHERN
ALABAMA WILL PRODUCE MINOR FLOODING...MAINLY ALONG THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND EVENING.

75/LINHARES

In the hours before

Local storm report, Jan 6, 4:48 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     PELHAM                  33.30N 86.79W
01/06/2009                   SHELBY             AL   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 11 AND COUNTY ROAD 334.

&&

KSUMRALL
Special weather statement, Jan 6, 4:54 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CST TUE JAN 6 2009

ALZ025-035-036-041-043-062345-
AUTAUGA-CHILTON-COOSA-ELMORE-SHELBY-
454 PM CST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA...ELMORE
AND SHELBY COUNTIES UNTIL 545 PM CST...

AT 451 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON...MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOMAX.
  GAP OF THE MOUNTAIN.
  LAY LAKE DAM.
  DOLLAR.
  MARBLE VALLEY.
  MORIAH.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jan 6, 5:04 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CST TUE JAN 6 2009

ALZ019-021-027>029-062345-
CALHOUN-CLAY-CLEBURNE-RANDOLPH-TALLADEGA-
504 PM CST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLAY...CLEBURNE...RANDOLPH
AND TALLADEGA COUNTIES UNTIL 545 PM CST...

AT 504 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PIEDMONT TO WALDO...OR
ALONG A LINE EXTENDING FROM PIEDMONT TO 6 MILES SOUTH OF TALLADEGA...
MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ANNISTON METRO AIRPORT.
  OAK HILL.
  GUNTHERTOWN.
  BORDEN SPRINGS.
  MARS HILLS.
  CHALAFINNEE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, Jan 6, 5:11 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
01/06/2009                   TALLADEGA          AL   LAW ENFORCEMENT

            TREE DOWN BLOCKING THE ROAD AT TALLADEGA HIGH SCHOOL.

&&

KSUMRALL
Local storm report, Jan 6, 5:38 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MBAER
Local storm report, Jan 6, 5:47 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     OXFORD                  33.60N 85.83W
01/06/2009  E0.00 MPH        CALHOUN            AL   EMERGENCY MNGR

            NUMEROUS LARGE TREES SNAPPED OFF. DAMAGE AT SHELL
            STATION. DAMAGE AROUND QUINTARD MALL AND AT HIGH
            SCHOOL.SEVERAL EATERIES AND FUEL STATIONS SUSTAINED
            SIGNIFICANT ROOF AND STRUCTURAL DAMAGES.

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 7:37 PM CSTRiver Flood WarningBMXGreene, Hale, Jefferson, Marengo, Tuscaloosa38 hr
Jan 6, 7:55 PM CSTFlash Flood WarningBMXCherokee3 hr
Jan 6, 8:06 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega14 hr
Jan 6, 8:06 PM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby34 hr
Jan 6, 8:06 PM CSTRiver Flood WarningBMXCalhoun, Cherokee, Chilton, Coosa, Elmore, Etowah and 3 more18 hr
Jan 6, 8:13 PM CSTFlash Flood WarningBMXLamar, Marion, Pickens3 hr
Jan 6, 9:57 PM CSTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair8 hr
Jan 6, 10:35 PM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Jan 6, 10:48 PM CSTAreal Flood AdvisoryBMXLamar, Marion, Pickens7 hr
Jan 6, 11:38 PM CSTSevere Thunderstorm WarningBMXPike52 min
Jan 7, 12:04 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike56 min
Jan 7, 12:29 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell46 min
Jan 7, 12:38 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa3 days
Jan 7, 4:12 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Jan 7, 6:10 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry31 hr
Jan 7, 11:15 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, St. Clair, Shelby, Talladega5 days
Jan 7, 2:20 PM CSTRiver Flood WarningBMXCalhoun, Cherokee, Coosa, Etowah, St. Clair, Shelby and 1 more20 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.